A voluntary nationwide recall of 3 different lots of the antidepressant venlafaxine (Effexor, Pfizer Inc) has been issued by the drug's manufacturer owing to possible contamination with a heart drug and subsequent potentially fatal consequences.
As a precaution, Pfizer Inc is recalling 1 lot of 30-count Effexor XR (venlafaxine HCI) 150 mg extended-release capsules, 1 lot of 90-count Effexor XR (venlafaxine HCl) 150 mg extended-release capsules, and 1 lot of 90-count Greenstone LLC-branded venlafaxine HCl 150 mg extended-release capsules.
According to Pfizer, the action is being taken because 1 bottle of Effexor XR contained a single capsule of dofetilide (Tikosyn, Pfizer Inc) 0.25 mg, an antiarrhythimic medication used to treat atrial fibrillation/atrial flutter and maintain normal sinus rhythm.
Pfizer says the probability that other bottles of Effexor XR have been similarly contaminated is low but that it has issued the recall as a precaution.
This recall involves Pfizer lot numbers V130142 and V130140, which both expire in October 2015, and Greenstone lot number V130014, which expires in August 2015.
"Although Pfizer has not received any other such reports, these 3 lots are being voluntarily recalled as a precaution because they were packaged on the same line," the company said in a release.
"The use of Tikosyn by an Effexor XR/Venlafaxine HCl patient, where the contraindications and drug-drug interactions with Tikosyn have not been considered by the prescribing physician, could cause serious adverse health consequences that could be fatal," the company notes.
Side effects of Tikosyn include torsade de pointes, which can lead to death. Pfizer advises patients who believe they may have mistakenly ingested Tikosyn instead of Effexor XR/venlafaxine HCl to immediately contact their physician or hospital.
Patients should also watch for signs of abnormal heartbeat and inform their physician or hospital if they experience any of the following:
become dizzy, or
have a fast heartbeat.
The company notes that the recall is being conducted with the knowledge of the US Food and Drug Administration (FDA).
These products were distributed nationally to wholesalers, distributors, certain government agencies, patient assistance programs, and retailers, such as pharmacies and hospitals. These direct customers are being notified by United Parcel Service next day mail, and Pfizer is arranging for the return of all recalled products.
Wholesalers, distributors, government agencies, patient assistance programs, and retailers with product that is being recalled should stop distribution and promptly return the product to Stericycle Inc. The company advises these organizations to contact Stericycle at 1-888-345-0481 for instructions on returning product.
Pharmacists should immediately quarantine, discontinue distribution of, and return all recalled lots of these products, as well as notify any of their customers to whom they distributed the products. Patients with affected product should notify their physicians and/or return product to their pharmacies.
Patients with questions regarding the return of product should contact Stericycle at 1-888-345-0481 (Monday to Friday, 8:00 am to 5:00 pm ET). Patients with questions regarding this recall can contact Pfizer Medical Information at 1-800-438-1985 (Monday to Thursday, 9:00 am to 8:00 pm ET, or Friday, 9:00 am to 5:00 pm ET).
Patients should contact their physician or healthcare provider if they have experienced any problems that may be related to taking this drug product.
Adverse reactions or quality problems experienced with the use of this product should be reported to the FDA's MedWatch Adverse Event Reporting program online www.fda.gov/medwatch/report.htm.
Cite this: Pfizer Issues Nationwide Recall of Antidepressant - Medscape - Mar 07, 2014.